logo logo

Back to more stories from people who monitor their blood pressure

High Blood Pressure

Editor’s note: This story was originally published in the My Blood Pressure Newsletter. If you are interested in having your blood pressure story told, please email Kellie or Steve at support@my-health-software.com.

My Story – Ron Sisco

I have consistently taken my BP over this past month (with a home monitor) and it drastically affected how both the cardiologist and my own family doctor have adjusted my medications.

My family doctor has been “monitoring” my blood pressure over the last several years (an annual physical) and had suggested that my BP has been creeping up to the low hypertension level. His recommendation was to put me on a beta-blocker. After a couple of weeks he took my BP and it showed an optimal reading of 120/80 with a heartrate of 55. The conclusion: the beta-blocker was working.

However, my wife and I were suddenly requested to make a trip to Kenya to assist our daughter and son-in-law with a refugee project in Northeastern Province (along the Somalia border). This is an area with a resistant strain of malaria. My doctor prescribed an anti-malarial medication (Larium) which we began taking before we left for Africa.
About the second week in Kenya my wife noticed I was showing signs of fatigue but I attributed it to change of time zone and the desert heat. I began to feel slight “flutterings” in my chest but really didn’t know what all that was about.

On returning from our Africa trip, I made an appointment with our family doctor. He did an EKG and found that I was having PVCs (Premature Ventricular Contractions) quite frequently which would explain the fluttering feeling in my chest but said that PVCs are normal and not fatal. My son, who is an ICU nurse, suggested that I buy a blood pressure monitor and begin keeping my own BP. It was at this point that I discovered your software for recording my readings, averages, etc.

With only a week’s readings in hand I went back to my family doctor and he began to take things seriously. I was averaging 110/77 and a heartrate of 40. I was beginning to show signs of poor circulation in my legs and hands. (By the way, I was still taking the anti-malarial per the prescribed period of 8 weeks.) My doctor began to get the idea that something was wrong and researched the anti-malarial (Larium) medication. Larium’s adverse side effects: interfers with beta-blockers; causes PVCs. Bingo! His new instructions: stop taking the Larium immediately!

With My Blood Pressure software readings taken religiously each morning and evening my doctor was alerted that something serious had gone wrong with my medications. However, just to be sure he sent me to a cardiologist to check out my heart condition. Again, with my BP readings in hand, I met with the cardiologist who reviewed the read-outs. He said that the beta-blocker was actually slowing my heartrate down too low. He recommended that I change from a beta-blocker to a new medication, Caduet (amlodipine besylate and atorvastatin calcium). He also instructed me to continue taking my own BP readings and scheduled me for a stress test and nuclear scan in a week’s time.

Ron's Blood Pressure Chart2
Ron’s recent chart: – click to enlarge

With another couple of week’s readings along with the stress test and nuclear scan, the cardiologist determined that I should switch from the Caduet to an ACE Inhibitor. It has been two weeks now and my BP has settled to an average of 122/82 with a heartrate of 62. I feel great. The PVCs have diminished drastically. My heart is declared strong with no blockages detected.

Ron Sisco, USA

Kellie’s note: Thank you Ron and best wishes for your health!

bottom


bottom KellieMyHS

About Kellie

Kellie is 37 years old and together with her brother Steve makes up the My Health Software team.

She helps on the websites and gathering news for the programs. Kellie worked in the medical industry prior to having her two children (8 and 6) and has a strong interest in self awareness and management of health conditions.


bottom